Header

UZH-Logo

Maintenance Infos

Phototoxic and photoallergic cutaneous drug reactions


Glatz, Martin; Hofbauer, Günther F L (2012). Phototoxic and photoallergic cutaneous drug reactions. Chemical Immunology and Allergy, 97:167-179.

Abstract

A variety of topical and systemic drugs can induce cutaneous photosensitive reactions. These drugs and their metabolites accumulate in the skin and increase photosensitivity of the skin typically in the UVA spectrum of light. Concerning the underlying biochemical mechanisms and the phenotype of reactions, photosensitivity can be divided into phototoxic and photoallergic reactions. In phototoxic reactions, often highly reactive oxygen molecules are formed that induce tissue damage. Skin changes resemble sunburn and develop within hours after incubation with the drug together with sunlight. In contrast, photoallergic reactions are type IV hypersensitivity reactions, and therefore resemble eczema. They usually develop within days and are less common than phototoxic reactions. Diagnosis is based on a synopsis of complete history, clinical examination, phototesting for minimal phototoxicity dose, patch testing including photopatch tests, and histopathology. Mainstays of treatment are the withdrawal of the culprit drug, and avoidance of sunlight by wearing protective clothing and broadband sunscreens with UVA filters.

Abstract

A variety of topical and systemic drugs can induce cutaneous photosensitive reactions. These drugs and their metabolites accumulate in the skin and increase photosensitivity of the skin typically in the UVA spectrum of light. Concerning the underlying biochemical mechanisms and the phenotype of reactions, photosensitivity can be divided into phototoxic and photoallergic reactions. In phototoxic reactions, often highly reactive oxygen molecules are formed that induce tissue damage. Skin changes resemble sunburn and develop within hours after incubation with the drug together with sunlight. In contrast, photoallergic reactions are type IV hypersensitivity reactions, and therefore resemble eczema. They usually develop within days and are less common than phototoxic reactions. Diagnosis is based on a synopsis of complete history, clinical examination, phototesting for minimal phototoxicity dose, patch testing including photopatch tests, and histopathology. Mainstays of treatment are the withdrawal of the culprit drug, and avoidance of sunlight by wearing protective clothing and broadband sunscreens with UVA filters.

Statistics

Citations

Dimensions.ai Metrics
13 citations in Web of Science®
15 citations in Scopus®
15 citations in Microsoft Academic
Google Scholar™

Altmetrics

Additional indexing

Item Type:Journal Article, refereed, original work
Communities & Collections:04 Faculty of Medicine > University Hospital Zurich > Dermatology Clinic
Dewey Decimal Classification:610 Medicine & health
Language:English
Date:2012
Deposited On:26 Jul 2012 09:12
Last Modified:16 Feb 2018 23:40
Publisher:Karger
ISSN:0079-6034
OA Status:Closed
Publisher DOI:https://doi.org/10.1159/000335630
PubMed ID:22613861

Download

Full text not available from this repository.
View at publisher